Schoolchildren poisoned in India, heroin use in New England explodes: Weekly Web Review in Toxicology

July 22, 2013, 11:12 pm

23 schoolchildren dead in India after eating poisoned school lunch: Scores of schoolchildren were sickened and at least 23 were dead last week after eating a free lunch of lentils, beans, and rice cooked in oil. According to a report in the New York Times, the meal was contaminated with monocrotophos, an organophosphate insecticide. Descriptions of victims from some eyewitnesses paint a picture typical of cholinergic toxicity: vomiting, foaming at the mouth, and fainting. Monocrotophos is highly toxic and has rapid onset. It is banned in the United States but still used in other countries.

Novel Hallucinogens and Plant-Derived Highs: Emily Dye, a forensic chemist at the Drug Enforcement Administration, has posed a presentation about new drugs of abuse. Lots of structures, but unfortunately little clinical data. Tip o’ the hat to @erowid and @DavidJuurlink for linking to this post.

New England Seeing Increased Incidence of Heroin Abuse: An article in the New York Times reports that cases of heroin overdose and death are rising drastically in Maine, Vermont, and New Hampshire. On addiction specialist in Portland ME claims that: “It’s easier to get heroin in some of these places than it is to get a UPS delivery.” In that city, EMS used to get 2 or 3 calls concerning heroin overdose each week. Now they’re receiving up to 4 a day.

Paint Companies on Trial for Promoting Lead-Based Products: The Huffington Post reports that Sherwin-Williams and 5 other corporations on currently on trial in California for promoting and selling lead-based paint over the course of many decades. Plaintiffs are seeking $1 billion in damages to pay for removing remaining lead from residences.

Podcast/Lecture of the Week: Don’t miss part 2 of Scott Weingart’s discussion with Bryan Hayes about “Avoiding Resuscitation Medication Errors” on the EMCrit Blog. They cover hydralazine, priming the IV line when giving an insulin drip, infusion deadspace, and syringe labeling. They also discuss dosing of naloxone, and the push coming out of the NYC Poison Center to start with ultra-low doses (e.g., 0.04 mg) in non-emergency cases. Unfortunately, they don’t discuss the possibility of using nebulized naloxone, which we’ve discussed here in the past.

 

Comments are closed.